Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 75, NWS Blacksburg, VA

May 7, 1998City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 7, 1998, 9:25 PM EDT for City of Danville, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 9:25 PM EDT (01:25 UTC)
Expired
May 7, 1998, 11:25 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Danville, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 080133 COR
FFWRNK
VAC083-143-590-080325-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA.
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA.
  DANVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 1135 PM EDT.

* AT 925 PM EDT... COUNTY EMERGENCY COORDINATORS INDICATED VERY
  HEAVY RAINFALL WAS WIDESPREAD ACROSS SOUTHERN PITTSYLVANIA AND
  HALIFAX.  THE RAINFALL HAS ENDED ACROSS PITTSYLVANIA COUNTY...
  BUT RAIN WILL CONTINUE OVER HALIFAX COUNTY THROUGH 1000 PM.

* DANVILLE OFFICIALS REPORT THAT RESIDENTS OF A TRAILER PARK
  HOME HAVE BEEN EVACUATED AND WATER WAS ACROSS ROUTE 41
  NEAR GAS HOUSE.  ADDITIONAL FLOODING COULD OCCUR IN SOUTHERN
  PITTSYLVANIA COUNTY AS THE EVENINGS RAINFALL RUNS INTO SMALL
  CREEKS AND STREAMS.  FLOODING OF SMALL CREEKS...STREAMS AND LOW
  LYING ROADS IS EXPECTED IN HALIFAX COUNTY AS WELL.

<< CALL TO ACTION >> BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGER OF FLOODING.(

.END/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 7, 8:30 PM EDT, 55 minutes earlier.

Area forecast discussion, May 7, 8:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT THU MAY 7 1998

RECOMMENDATIONS...
WBC...OPEN UP RANGE UPPER 50S TO LOW 60S IN PIEDMONT TONIGHT.
CRW...MID TO UPPER 50S IN SE W VA/NRV
RDU...MID TO UPPER 50S IN NRN MNTS.

DISCUSSION...
STRONG TO SEVERE TSRA MOVING ACROSS RNK PIEDMONT AREAS. IR IMAGERY
SHOWS AWESOME UPPER LEVEL WIND DIVERGENCE ACROSS THE CAROLINAS.
WOULD CONTINUE LIKELY POPS FOR TSRA ACROSS ENTIRE RNK CWA WITH WARM
FRONT TO CROSS AREA OVERNIGHT AND AREA IN LEFT FRONT QUAD OF JET. SE
FLOW FOCUSING HIGH DWPTS ACROSS THE FOOTHILLS AND PIEDMONT. DONT
THINK TEMPERATURES WILL DROP ANY LOWER THAN MID 50S ACROSS MY CWA.
PERHAPS FM MID 50S IN MNTS TO LOW 60S IN THE PIEDMONT.
MV

In the hours before

Local storm report, May 7, 6:15 PM EDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Local storm report, May 7, 6:15 PM EDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Special weather statement, May 7, 7:05 PM EDT, 2 hours 20 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV
Special weather statement, May 7, 7:05 PM EDT, 2 hours 20 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV
Local storm report, May 7, 8:50 PM EDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM
05/07/98   YADKIN                         TREE LIMBS BROKE OFF.

615 PM     1 ESE LEVEL CROSS         NC   TORNADO
05/07/98   SURRY                          MOBILE HOME DAMAGED...
                                          SHINGLES TORN FROM A ROOF...
                                          HOUSES BLOWN OFF FOUNDATION
                                          AND TREES DAMAGE. TORNADO WAS
                                          ON THE GROUND FOR ABOUT TWO
                                          MILES.

700 PM     SOUTH PORTION             NC   WIND DAMAGE
05/07/98   STOKES                         NUMEROUS TREES DOWN ACROSS
                                          SOUTHERN PORTION OF COUNTY.
                                          DAMAGE CONTINUED UNTIL 720
                                          PM.

740 PM     MOUNT HERMON              VA   TORNADO
05/07/98   PITTSYLVANIA                   *** 2 INJ ***
                                          WELL BUILD HOUSE SEVERELY
                                          DAMAGED...GARAGE DAMAGED AND
                                          TREE DAMAGE. INITIAL
                                          ESTIMATES INDICATE DAMAGE
                                          PATH WAS ABOUT ONE QUARTER
                                          MILE LONG.

820 PM     8 SE MARTINSVILLE         VA   FLASH FLOOD
05/07/98   HENRY                          FALLS CREEK OUT OF ITS BANKS.

828 PM     14 SSW MARION             VA   1.00 INCH HAIL
05/07/98   SMYTH

MTE
Local storm report, May 7, 8:50 PM EDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM
05/07/98   YADKIN                         TREE LIMBS BROKE OFF.

615 PM     1 ESE LEVEL CROSS         NC   TORNADO
05/07/98   SURRY                          MOBILE HOME DAMAGED...
                                          SHINGLES TORN FROM A ROOF...
                                          HOUSES BLOWN OFF FOUNDATION
                                          AND TREES DAMAGE. TORNADO WAS
                                          ON THE GROUND FOR ABOUT TWO
                                          MILES.

700 PM     SOUTH PORTION             NC   WIND DAMAGE
05/07/98   STOKES                         NUMEROUS TREES DOWN ACROSS
                                          SOUTHERN PORTION OF COUNTY.
                                          DAMAGE CONTINUED UNTIL 720
                                          PM.

740 PM     MOUNT HERMON              VA   TORNADO
05/07/98   PITTSYLVANIA                   *** 2 INJ ***
                                          WELL BUILD HOUSE SEVERELY
                                          DAMAGED...GARAGE DAMAGED AND
                                          TREE DAMAGE. INITIAL
                                          ESTIMATES INDICATE DAMAGE
                                          PATH WAS ABOUT ONE QUARTER
                                          MILE LONG.

820 PM     8 SE MARTINSVILLE         VA   FLASH FLOOD
05/07/98   HENRY                          FALLS CREEK OUT OF ITS BANKS.

828 PM     14 SSW MARION             VA   1.00 INCH HAIL
05/07/98   SMYTH

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:31 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 10:13 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 3:13 AM EDTSevere Thunderstorm WarningRNKHalifax47 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:24 AM EDTSevere Thunderstorm WarningRNKHalifax61 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 12:21 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
May 8, 1:31 PM EDTSevere Thunderstorm WarningRNKAmherst34 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.